Health officials report second vaping-related death in Missouri

JEFFERSON CITY, Mo. — Missouri health officials say that a woman in her mid-50s died this week, with her death being associated with the use of e-cigarettes or vaping products.

This is the second vaping-related death in Missouri.

The Missouri Department of Health and Senior Services along with the person’s treating physicians, concluded that vaping was a contributing factor to the woman’s death who was experiencing a long-standing underlying chronic lung condition.

Missouri DHSS says since they began advising and requiring physicians to report possible lung injuries associated with e-cigarettes, or vaping, in late August, they have found 35 cases to be confirmed or probable from throughout Missouri.

“Sadly, we report the tragic impact e-cigarettes have had on another Missourian, and we send our condolences to her family,” Dr. Randall Williams, DHSS director said. “As previously stated, we encourage Missourians to follow the CDC guidance to refrain from using e-cigarette products if you are concerned about these specific health risks, especially while the investigation is ongoing.”

Missouri DHSS said the lung illnesses are likely associated with a chemical exposure from vaping. Patients report e-cigarette use and similar symptoms including:

  • Cough, shortness of breath or chest pain.
  • Nausea, vomiting, or diarrhea.
  • Fatigue, fever, or weight loss.
  • Elevated heart rate.

This is the second vaping-related death reported in Missouri. In September, a man in his mid-40s died due to an illness associated with the use of e-cigarettes.

Two vaping-related deaths have also been reported in Kansas.

U.S. health officials reported in October that vaping related illnesses had surpassed 1,000 and that there is no sign the outbreak is fading.

Notice: you are using an outdated browser. Microsoft does not recommend using IE as your default browser. Some features on this website, like video and images, might not work properly. For the best experience, please upgrade your browser.